MAUDE Adverse Event Report: AESCULAP AG BIOLOX PROSTHESIS HEAD 8/10 32MM L; HIP ENDOPROSTHETICS

AESCULAP AG BIOLOX PROSTHESIS HEAD 8/10 32MM L; HIP ENDOPROSTHETICS
Model Number NJ108
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 05/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported to aesculap ag that a biolox prosthesis head 8/10 32mm l (part # nj108) was implanted during a total hip arthroplasty (tha) procedure performed on (b)(6) 2007.According to the complainant, on (b)(6) 2021, the patient hear a noise and experience pain while sitting in a chair.Therefore, the patient visited (b)(6) hospital on (b)(6) 2021.After checking the roentgen image, it was suspected that the ceramic liner was damaged.The patient was scheduled for a revision procedure on (b)(6) 2021 to replace the liner and head.The complaint device has not been returned to the manufacturer for evaluation.A revision surgery was necessary.Although requested, additional information has not been made available.The adverse event is filed under (b)(4).Involved components: nh048t - plasmacup sc size 48mm - 51407851, nh102 - sc/msc ceramics insert 32mm 48/50 sym.- 51302674, nj011t - bicontact n plasmapore 8/10 size 11mm - 51344702a.
 
Event or Problem Description
Correction: nj108- biolox prosthesis head 8/10 32mm l- aag reference (b)(4) is no longer reportable as it changed from leading material to involved component.Associated medwatch-reports: 9610612-2022-00087 ((b)(4) - nh102) and 9610612-2021-00426 ((b)(4) - nj108).Involved components: nh048t - plasmacup sc size 48mm - 51407851.Nj011t - bicontact n plasmapore 8/10 size 11mm - 51344702a.Nj108 - biolox prosthesis head 8/10 32mm l - 51422587.
 
Additional Manufacturer Narrative
Correction / additional information: b5: leading device changed from 400514016 to 400514015.Based upon investigation results, this event was re-evaluated and is considered no longer reportable due to change from leading material to involved component.All information regarding this case will be updated in "9610612-2022-00087".Investigation results: visual investigation: an unbroken ceramic ball head, four small fragments and three very small fragments of a ceramic insert were submitted.The density of the insert was analysed and found to comply with the delivery specification for biolox® forte components.The microstructure as obtained from the quality documents of both components meets the requirements specified at the time of production, too.There is no indication of any pre-existing material defect.Secondary metal transfer patterns can be located on the fragments of the insert and on the ball head as a result of contact with metal parts after the primary fracture event.Primary regular metal transfer cannot be found on the insert.However, due to the high number of missing fragments from the taper region, the primary metal transfer cannot be evaluated sufficiently.Intensive metal transfer on the rim of the insert indicates impingement between the metal stem and the ceramic insert.However, it cannot be ascertained whether this impingement occurred prior to or after the primary fracture event.Due to secondary damage and missing fragments the primary fracture surface and the region of the fracture origin cannot be identified.Primary metal transfer can be found equally distributed on the conical bore surface of the ball head.Abrasion and small breakouts on the polished surface of the ball head indicate an intensive contact with the metal cup and the fragments of the broken insert.The ball head does not provide any indication regarding a possible cause for the failure of the insert.Due to missing fragments and secondary damage, no conclusion can be drawn regarding a possible cause for the fracture of the insert.The evaluation of the ceramic components is based on the investigation of the manufacturer of the ceramic components (company ceramtec gmbh, plochingen, germany).Data is filed under kiv 21 05 26 at ceramtec gmbh.Batch history review: the device quality and manufacturing history records have been checked for the available lot number and were found to be according to our specifications valid at the time of production.There is 1 similar complaints against the same lot number(s).The review of risk assessment revealed that the overall risk level (severity 4(5) x probability of occurrence 2(5)) according to din en iso 14971 is still acceptable.Conclusion and measures / preventive measures: based upon the investigation results a clear root cause conclusion cannot be drawn.There is no indication for a material-, manufacturing- or design-related failure.Based upon the investigations results a capa is not necessary.

Brand Name
BIOLOX PROSTHESIS HEAD 8/10 32MM L
Common Device Name
HIP ENDOPROSTHETICS
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
Manufacturer (Section G)
AESCULAP AG
po box 40
tuttlingen, 78501
GM   78501
Manufacturer Contact
christian von der grün
po box 40
tuttlingen, 78501
GM   78501
MDR Report Key11970824
Report Number9610612-2021-00426
Device Sequence Number11610144
Product Code LZO
UDI-Device Identifier04038653304356
UDI-Public4038653304356
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K042344
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2012
Device Model NumberNJ108
Device Catalogue NumberNJ108
Device Lot Number51422587
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2021
Supplement Date Received by Manufacturer03/10/2022
Initial Report FDA Received Date06/09/2021
Supplement Report FDA Received Date03/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/26/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NH048T - 51407851; NH048T - 51407851; NH102 - 51302674; NJ011T - 51344702A; NJ011T - 51344702A; NJ108 - 51422587
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown